T Nation

44 and on Prescription

I just turned 44 and have had a 1 year plus lay off adjusting to a medication called lithium. I think I’m physically ready to train again but aside from the reality of limited results because of my age I wonder if any T-Nation vets have any experience with this drug or others that make it more difficult to gain? It would be interesting to know one way or another.

Honestly, I can’t say about the lithium. But I don’t think your age limits your results at all. It may come into play with recovery time, maybe even certain lifts or exercise you want to do, but the ways to get amazing results are still practically limitless.

Your doctor should be your first choice when you have questions about your medications.

Lithium is sometimes associated with weight gain, so I’d like to see the mechanism involved there, but I’m not finding any reason to suspect that Lithium will have any significant effect on muscle building.

[quote]theo wrote:
I just turned 44 and have had a 1 year plus lay off adjusting to a medication called lithium. I think I’m physically ready to train again but aside from the reality of limited results because of my age I wonder if any T-Nation vets have any experience with this drug or others that make it more difficult to gain? It would be interesting to know one way or another.[/quote]

I don’t know of any other use other than treating some form(s) of depression. One of the leading causes of depression in men seems to be a lack of vitamin T.

Lithuim is most often perscribed to persons with Bipolar Disorder(see Safety and tolerability of emerging pharmacological treatments for bipolar disorder. Bipolar Disorders, 7(4), 307-325. Dunner, 2005). It is an effective agent, however the newer atypical antipsychotics and antiepileptics are proving to be more useful. Around 80 percent of BPD sufferers gain some benefit from taking lituim. I jst did a paper on BPD so it is fresh on my mind.

I have bipolar disorder and I’ve gained alot of weight on lithium. My doctor shys away from being nailed down on off subject topics like muscle gain, weight loss I assume because everybodys different.

One side effect is muscle weakness and tremors under physical stress but I’ve seen these diminish in time. My concern is the ability to gain muscle and loose fat (lots of it too). I’m 220 @ 28% bf. I was 190 @ 15% bf when diagnosed 16 mos ago. Oink.

Thanks for your help.

[quote]theo wrote:
I have bipolar disorder and I’ve gained alot of weight on lithium. My doctor shys away from being nailed down on off subject topics like muscle gain, weight loss I assume because everybodys different.

One side effect is muscle weakness and tremors under physical stress but I’ve seen these diminish in time. My concern is the ability to gain muscle and loose fat (lots of it too). I’m 220 @ 28% bf. I was 190 @ 15% bf when diagnosed 16 mos ago. Oink.

Thanks for your help.[/quote]

That’s a hard mountain to climb. Are you planing on doing that with gear or TRT? Seems to me that you have to interrupt the process that is leading to weight gain. Hormone tests?

In the end, it’s going to come down to you doing what you need to do. I’d be more willing to blame my diet and exercise program on the weight gain and even if the lithium does contribute, you’re still going to have to rework your diet and exercise to make a difference.

I’d definitely get my testosterone and estradiol levels checked to see if anything there needs to be corrected.

You sound determined to make a change and change is a hard thing to do, so I applaud your effort. Even if the lithium makes things more difficult, it won’t make them impossible if you keep your resolve.

Lots of good nutrition information available here:

http://www.johnberardi.com/articles/nutrition/index.htm

Good luck!

I have been on Effexor and Remaron for about 3 years I also take meds for high blood preasure,At 52 I looked at my body and after 30 years of lifting my body was bad I was 235 at 5:9 I have gained weight on the meds. But I I had to do something about it so after being a couch potato for 10 years I started lifting losing weight at this age is very hard but after 6 months I have lost some weight have added some muscle, gains come slow but determation was high. I think if you keep lifting you will lose weight and gain muscle. Good luck.

Theo there is hope for all.I am 52 been lifting 30 years off and on. I have been on effexor and remaron for 3 years I’m also on high blood pressure meds.I gained more than 30 lbs I’m about 235 and also been a couch potato for about 10 years.There is no question the meds made me gain weight but I looked bad so I started lifting about 6 months ago, I have gained some muscle and lost some weight its hard to lose weight at this age but not imposable you need lots of determination it can be done.Lots of luck to you.